Heavy Rain, Cottonwood
- When
- May 17, 2:31 PM CST to 3:31 PM CST
- Where
- Cottonwood County, 2.1 mi WNW of Jeffers
- Reported by
- Public
- Coordinates
- 44.060, -95.240
Rainfall of 2.20 inches was measured in one hour.
Thunderstorms produced large hail at numerous locations in Cottonwood and Jackson Counties in southwest Minnesota on the late afternoon of May 17th. There were also two tornadoes reported, though no damage was reported with either.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at numerous locations in Cottonwood and Jackson Counties in southwest Minnesota on the late afternoon of May 17th. There were also two tornadoes reported, though no damage was reported with either.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 17, 1:46 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 246 PM CDT FRI MAY 17 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 241 PM CDT FRI MAY 17 2013 OVERALL WHILE THUNDERSTORMS WILL LIKELY DEVELOP TONIGHT AND TOMORROW DURING THE DAY MOST OF THE CWA WILL LIKELY BE FAIRLY QUIET. A WARM FRONT OVER THE FAR NORTHEASTERN PART OF THE CWA...AROUND LINCOLN AND LYON COUNTIES IN MINNESOTA COULD SPARK A QUICK SHOWER OR THUNDERSTORM THIS AFTERNOON. INSTABILITY AND SHEAR ARE PRETTY MARGINAL SO EXPECTING NON SEVERE THUNDERSTORMS...ALTHOUGH SOME SMALL HAIL WOULD BE POSSIBLE. THE OTHER AREA OF CONCERN WILL BE NORTH CENTRAL NEBRASKA INTO CENTRAL SOUTH DAKOTA. THE LATEST NAM AND RAP SUGGEST THAT THIS DEVELOPMENT WOULD TRACK MAINLY NORTHEAST WHILE THE HRRR PUSHES CONVECTION THROUGH THE CWA FROM ABOUT 2Z THROUGH 8Z. THE HRRR SEEMS A BIT OVERDONE PUSHING THINGS THAT QUICKLY EAST AS THE BETTER UPDRAFTS WOULD LIKELY BE CONFINED TO AREA FARTHER WEST WHERE BETTER CONVERGENCE EXISTS. IF AN OUTFLOW BOUNDARY COULD RACE EASTWARD SOME SPOTTY SHOWERS COULD DEVELOP. BUT FOR NOW NOT GOING TO BANK ON THAT. WILL KEEP THE HIGHEST PROBABILITIES TO THE WEST AND NORTH WITH ONLY SMALL POPS TOWARDS INTERSTATE 29. LOWS MAINLY IN THE 60S WITH CLOUDS AND A DECENT SOUTHERLY WIND. SATURDAY LOOKS LIKE A RELOADING DAY AND FOR NOW WILL ONLY HAVE POPS FROM ABOUT THE JAMES RIVER VALLEY WEST. CAPPING LOOKS TO BE TOO STRONG FOR DEVELOPMENT IN MOST LOCATIONS BUT IF SOMETHING COULD GET GOING CAPE VALUES AROUND 2000 TO 3000 J/KG AND 0 TO 6 KM SHEAR VALUES AROUND 30 KNOTS SUGGEST THAT SOMETHING ORGANIZED WOULD BE LIKELY. FOR NOW WILL LOOK FOR JUST A COUPLE OF THUNDERSTORMS TO DEVELOP MAINLY WEST OF THE JAMES RIVER VALLEY THEN A MORE ORGANIZED AREA OF THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE AS WELL...TO MOVE NORTHEAST FROM NEBRASKA WITH THE BEST CHANCE FROM ABOUT 3Z THROUGH 9Z. BELIEVE THAT THE MAIN THREAT AT THIS TIME WILL BE STRONG STRAIGHT LINE WINDS ALTHOUGH SOME SEVERE HAIL WOULD ALSO BE POSSIBLE. AHEAD OF THE CONVECTION A HUMID...MARGINALLY BREEZY DAY IS IN STORE WITH HIGHS IN THE 80S WHILE LOWS SATURDAY NIGHT WILL ONLY FALL INTO THE LOWER TO MID 60S. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 241 PM CDT FRI MAY 17 2013 SUNDAY MORNING...SEVERE/STRONG CONVECTION SHOULD BE EXITING TO THE NORTH AND EAST ALONG WITH MAIN FORCING FROM UPPER SHORT WAVE AND LOW LEVEL JET. HOWEVER...AIRMASS REMAINS CONVECTIVELY UNSTABLE AND SURFACE TROUGH LINGERS ACROSS THE WESTERN FA FROM HURON AND SOUTH THROUGH EASTERN CHARLES MIX COUNTY. LIKELY POPS LOOK WARRANTED IN THE MORNING OUT WEST AND NORTH OF FSD AS THIS SURFACE BOUNDARY CONTINUES TO PROVIDE A SOURCE OF LIFT IN THE LOW LEVELS AND AS THE UPPER VORT MAX LIFTS NORTH. HOWEVER...FARTHER EAST/SOUTHEAST TOWARD FSD/SUX AND INTO NORTHWEST IOWA...FORECAST SOUNDINGS SHOW SUBSIDENCE WITH WEAK RIDGING ALOFT CREATING A THERMAL CAP THROUGH SUNDAY MID-DAY...AND HAVE KEPT CHANCE POPS THERE ACCORDINGLY. THIS DOWNWARD MOTION LOOKS SHORT-LIVED HOWEVER AS MAIN UPPER LOW AND SURFACE LOW LIFT NORTH TOWARD THE FORECAST AREA FOR SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. GFS/NAM BOTH SHOW MUCAPE VALUES IN THE 2000-2500 J/KG RANGE ALONG AND AHEAD OF THE MAIN SURFACE TROUGH SUNDAY AFTERNOON...WHICH WILL STRETCH N/S ACROSS SOUTHEAST SD/NE NEBRASKA THEN AND PROVIDE THE LOW LEVEL FOCUS FOR CONVECTION. WITH DEEP LAYER SHEAR INCREASING ON THE EAST SIDE OF THE UPPER LOW /HOWEVER STILL LOOKING MODERATE AT 35-40KT ATTM IN THE FSD AREA/...SHOULD SEE ANOTHER ROUND OF ORGANIZED CONVECTION WITH SOME SEVERE STORMS SUNDAY AFTERNOON/SUNDAY EVENING ALONG AND EAST OF SURFACE TROUGH. MAIN THREAT WITH THESE STORMS LOOKS TO BE LARGE HAIL...TRANSITIONING TO MORE OF A DAMAGING WIND THREAT FARTHER EAST INTO IOWA/MN WHERE THE STRONGER DEEP LAYER SHEAR WILL EXIST. UPPER LOW BECOMES A CLOSED CORE CORE LOW AND LOOKS TO BE LOCATED OVER THE TRI-STATE AREA BY 12Z MONDAY. THIS UPPER LOW WILL SLOWLY LIFT NORTHEAST OVER SOUTHERN MN BY 00Z TUESDAY...AND LEAVE UNSETTLED WEATHER OVER THE SIOUX FALL FORECAST AREA. MODEL SOUNDINGS SHOWING THIN CAP PROFILES...AND WITH STRONG DAYTIME HEATING...WILL LIKELY SEE SCATTERED TO NUMEROUS CONVECTIVE COVERAGE THROUGH THE DAY. ATTM IT LOOKS LIKE THE THREAT FOR TORNADOES ASSOCIATED WITH COLD CORE LOWS WILL REMAIN FARTHER EAST INTO SOUTHERN/CENTRAL MN...BUT WILL MONITOR MESOSCALE TRENDS AS THE TIME APPROACHES. THE REMAINDER OF THE WEEK LOOKS COOL WITH H85 TEMPS HOVERING IN THE SINGLE DIGITS ABOVE ZERO CELSIUS. THE UPPER LOW SHEARS OUT A BIT BUT REMAINS OVER THE UPPER MIDWEST/GREAT LAKES REGION THROUGH WEDNESDAY WITH AN UPPER TROUGH AXIS OVER THE NORTHERN PLAINS. THIS UPPER TROUGH WILL BRING CONTINUED UNSETTLED WEATHER WITH DAILY INSTABILITY SHOWERS THROUGH WEDNESDAY. UPPER RIDGING AND GRADUAL WARMING ENSUE FOR THURSDAY AND FRIDAY AS A FULL LATITUDE TROUGH DEEPENS ACROSS THE PAC NW. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 238 PM CDT FRI MAY 17 2013 VFR THROUGH THE PERIOD WITH THE MAIN CONCERN THUNDERSTORM CHANCES. EXPECT THUNDERSTORMS TO DEVELOP IN CENTRAL PARTS OF NEBRASKA AND SOUTH DAKOTA AND SHIFT NORTHEAST OVERNIGHT. KHON WILL SEE THE BETTER CHANCE FOR THUNDERSTORMS...ESPECIALLY FROM ABOUT 3Z THROUGH 7Z...WHILE KFSD MAY CATCH A PASSING SHOWER LATER IN THE NIGHT. LITTLE IF ANY THUNDERSTORM ACTIVITY IS EXPECTED FROM 13Z THROUGH 18Z SATURDAY WITH BETTER CHANCE LATE AFTERNOON AND OVERNIGHT SATURDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM... AVIATION...08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1137 AM CDT FRI MAY 17 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1137 AM CDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON OR THIS EVENING IN NORTH CENTRAL NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS WILL MOVE NORTHEAST TONIGHT AND SHOULD AFFECT AREAS FROM AROUND CHAMBERLAIN TOWARDS HURON AND BROOKINGS. WHILE THE MAJORITY OF THE STORMS SHOULD NOT BECOME SEVERE THE CHAMBERLAIN AND GREGORY LOCATIONS WILL SEE A SMALL THREAT FOR QUARTER SIZED HAIL OR A 60 MPH WIND GUST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL INCREASE WEST OF THE JAMES RIVER VALLEY BY EARLY SATURDAY EVENING...WITH THUNDERSTORMS THEN MOVING EAST ACROSS THE AREA SATURDAY NIGHT. SOME SEVERE STORMS WILL BE POSSIBLE SATURDAY EVENING...MAINLY WEST OF INTERSTATE 29. LARGE HAIL GREATER THAN GOLF BALL SIZE WILL BE THE PRIMARY THREAT WITH STORMS WEST OF THE JAMES RIVER VALLEY EARLY SATURDAY EVENING...WITH ISOLATED DAMAGING WINDS AND TORNADOES ALSO POSSIBLE. AS THE STORMS MOVE EAST IN THE LATER EVENING...THE THREAT OF DAMAGING WINDS WILL BECOME MORE DOMINANT...WITH HAIL TO THE SIZE OF HALF DOLLARS ALSO POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA SUNDAY AND SUNDAY NIGHT. SOME STORMS COULD BECOME SEVERE EAST OF THE JAMES RIVER SUNDAY AFTERNOON AND EVENING. HOWEVER...AT THIS TIME IT IS DIFFICULT TO PINPOINT THE MOST FAVORED LOCATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
20 hail, 2 tornado, 1 heavy rain. Local standard time, as filed.
Rainfall of 2.20 inches was measured in one hour.
Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.
Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.
Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.
Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.
Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.
Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.
Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.
Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.
Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.
Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.
Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.
Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.
Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.
Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.
A brief tornado caused no reported damage.
Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.
A brief tornado caused no reported damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyThe tornado archive for Minnesota, 2013Warnings in Minnesota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452219, 452216, 452218, 452221, 452230, 452237, 452241, 452243, 452245, 452246, 452248, 452250, 452251, 452252, 452253, 452255, 452257, 452261, 452262, 452263, 452266, 452267, 452276.